Skip to main content

Relias Media has upgraded our site!

Please bear with us as we work through some issues in order to provide you with a better experience.

Thank you for your patience.

All Access Subscription

Get unlimited access to our full publication and article library.

Get Access Now

Interested in Group Sales? Learn more

Blogs

Prandial Insulin Sends Older Diabetes Patients to ED With Hypoglycemia

September 24th, 2018

In a new study, researchers from the Department of Veterans Affairs offer insight into which patients are most likely to end up in the ED because of hypoglycemia stemming from prandial insulin use.

These investigators gathered 3,465 patients 65 years of age and older who were dually enrolled in Veterans Health Administration and Medicare databases and who were receiving only basal insulin. Researchers assessed one-year adverse outcomes (ED visits for hypoglycemia, death, and potential overtreatment, defined as hemoglobin A1c less than 6.5%, after postprandial initiation.

Researchers compared rates by race and comorbidity categories (advanced diabetes complications, diminished life expectancy, major neurological disorders/dementia/cognitive impairment/major depression/substance abuse, and cardiovascular conditions).

Results indicated that 457 patients died or incurred ED visits for hypoglycemia. Of the 200 hypoglycemia patients, 16%, 24.5%, and 23% experienced the event within one, two to three, and four to six months, respectively. Of the 271 deaths, 10.7%, 12.5%, and 25.8% occurred in the same time intervals. Of the 2,789 patients showing some A1c values within a year postprandial, 10% registered an A1c reading of less than 6.5%.

The authors noted that 85% of patients exhibited at least one of the studied comorbidity categories. Thus, they urged caution when it comes to prandial insulin use in older patients with complex comorbidities.